Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 2005, 1:09 PM EDT for Brevard County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 1:09 PM EDT (17:09 UTC)
- Expired
- May 5, 2005, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 29 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 051715 SVRMLB FLC009-051800- /O.NEW.KMLB.SV.W.0046.050505T1709Z-050505T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 114 PM EDT THU MAY 5 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH AND CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...VIERA...ROCKLEDGE...COCOA... PORT ST JOHN AND TITUSVILLE... * UNTIL 200 PM EDT * AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF VIERA...MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST MELBOURNE...SUNTREE...MELBOURNE BEACH...INDIAN HARBOUR BEACH... JETTY PARK...AND CAPE CANAVERAL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM. LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM PASSES. LAT...LON 2862 8086 2797 8087 2795 8045 2870 8055 $$ 52
2 follow-up statements
000 WWUS52 KMLB 051733 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 133 PM EDT THU MAY 5 2005 FLC009-051800- /O.CON.KMLB.SV.W.0046.000000T0000Z-050505T1800Z/ BREVARD FL- 133 PM EDT THU MAY 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM EDT FOR NORTH AND CENTRAL BREVARD COUNTY... AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPACE COAST STADIUM...OR NEAR ROCKLEDGE...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SATELLITE BEACH...PATRICK AIR FORCE BASE...COCOA BEACH...KENNEDY SPACE CENTER...CAPE CANAVERAL...JETTY PARK AND PORT CANAVERAL. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM. LAT...LON 2847 8085 2807 8090 2803 8053 2863 8055 $$ 52
000 WWUS52 KMLB 051800 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT THU MAY 5 2005 FLC009-051808- /O.EXP.KMLB.SV.W.0046.000000T0000Z-050505T1800Z/ BREVARD FL- 200 PM EDT THU MAY 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH AND CENTRAL BREVARD COUNTY EXPIRED AT 200 PM EDT... AT 200 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 2847 8085 2807 8090 2803 8053 2863 8055 $$ 52
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:55 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 5, 9:55 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 955 AM EDT THU MAY 5 2005 ...ANOTHER WET/STORMY DAY...THEN IMPROVING WX FRI ONWARD... .DISCUSSION... OLD FRONTAL BOUNDARY LYING ACROSS NORTHERN FRINGES OF EC FL AT PRESENT WITH SHOWERS/STORMS CONFINED NEAR/NORTH OF THE BOUNDARY. THIS PLACES ALL OF EAST CENTRAL FLORIDA IN THE WARM SECTOR TODAY. SURFACE WAVE DEVELOPING ALONG THE BOUNDARY IN THE EASTERN GULF WILL TRAVERSE THE PENINSULA THEN DEEPEN AND LIFT NE OVER THE ATLANTIC TONIGHT AND FRI. WATER VAPOR PIX AND RUC80 SHOW MID/UPPER TROUGH DIGGING ACROSS NE GULF/PANHANDLE REGION WITH GOOD UPPER LEVEL DIVERGENCE EXTENDING ACROSS THE PENINSULA. DEBRIS CLOUDINESS MOVING ACROSS NORTHERN/CENTRAL SECTIONS FROM GULF MCS MAY ACT TO DELAY START OF CONVECTION A LITTLE...BUT ALREADY SIGNS OF THINNING/BREAKS ON EARLY VIS SAT IMAGES...SO SHOULD BE ABLE TO BREAK OUT SOME PARTIAL SUNSHINE WHICH WILL HELP HEATING/DESTAB. MORNING CAPE SOUNDING HAS A LITTLE DRYING IN THE H95-H8 LAYER BUT MESONAM INDICATES MOISTENING WILL OCCUR IN THIS LAYER BY MIDDAY. C FL MORN SOUNDINGS STILL RELATIVELY COOL ALOFT WHICH WILL ENHANCE INSTABILITY AND HAIL POTENTIAL. COVERAGE OF SHOWERS AND STORMS SHOULD BECOME WIDESPREAD THIS AFTERNOON AND POPS ALREADY QUITE HIGH IN ZONES/GRIDS SO WILL NOT MAKE CHANGES HERE. WILL UPDATE HWO/GHWO TO REFINE THREATS BASED ON 12Z MESO MODELS/MORNING SOUNDINGS. IN ADDITION TO HAIL AND STRONG WIND THREATS...WILL NEED TO BE MINDFUL OF BRIEF TORNADO/SPOUT FORMATION AS STORMS APPROACH THE COAST AND ENCOUNTER BETTER LOW LEVEL SHEAR. SOUTHERN SECTIONS MORE LIKELY TO HAVE A SEA BREEZE FORM BUT WILL ALSO NEED TO MONITOR THE NORTH SINCE THE FRONTAL BOUNDARY IS IN CLOSE PROXIMITY OF VOLUSIA COUNTY. ANOTHER HAZARD WILL BE URBAN/STREET FLOODING WITH STORMS...ESP IN AREAS THAT HAVE RECEIVED RECENT HEAVY RAINS. && .MARINE...MAIN CONCERN FOR BOATERS TODAY WILL BE STRONG OFFSHORE MOVING THUNDERSTORMS WITH POTENTIAL TO PRODUCE STRONG WIND GUSTS AND A FEW WATERSPOUTS. OTHEWISE...RELATIVELY WEAK S-SE FLOW OVER WATERS THIS MORNING. DIRECTIONAL SHIFT WILL OCCUR AS LOW FORMS OFF E FL COAST TONIGHT WITH SOME INCREASE IN WINDS/SEAS OVERNIGHT INTO FRI. && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && GLITTO
Hazardous weather outlook, May 5, 10:38 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1038 AM EDT THU MAY 5 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 052100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1038 AM EDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...THUNDERSTORM IMPACT... THE ATMOSPHERE ACROSS EAST CENTRAL FLORIDA REMAINS CONDUCIVE TO THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS TODAY. A SURFACE LOW PRESSURE DEVELOPING OVER THE EASTERN GULF OF MEXICO WILL MOVE EASTWARD ALONG A STALLED FRONTAL BOUNDARY AND ACROSS THE CENTRAL PENINSULA BY THIS EVENING. A VERY MOIST AIR MASS OVER THE AREA WILL BECOME UNSTABLE AS DAYTIME HEATING OCCURS. STRONG LIFT DUE TO JET STREAM WINDS AND AN APPROACHING MID TO UPPER LEVEL TROUGH WILL ALSO AID IN THE STRENGTH OF STORMS TODAY. SIMILAR TO WEDNESDAY...ACTIVITY WILL MOVE QUICKLY FROM WEST TO EAST ACROSS THE PENINSULA TODAY. COLD TEMPERATURES ALOFT WILL ALLOW SOME STORMS TO PRODUCE LARGE HAIL...AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...MAINLY ALONG LOCAL SEA BREEZE... LAKE BREEZE AND OUTFLOW BOUNDARY INTERACTIONS. RESIDENTS SHOULD SEEK SHELTER IN ADVANCE OF STORMS TODAY. ...FLOOD IMPACT... A FEW STORMS MAY PRODUCE RAINFALL IN EXCESS OF TWO TO THREE INCHES... LEADING TO FLOODING OF LOW LYING ROADS...INTERSECTIONS...AND OTHER POORLY DRAINED AREAS. AREAS MOST VULNERABLE TO FLOODING INCLUDE LOCATIONS IMPACTED BY RECENT HEAVY RAINS. AFTERNOON COMMUTERS SHOULD USE EXTRA CAUTION WHEN DRIVING ON RAIN SOAKED ROADS. ...MARINE THUNDERSTORM GUST IMPACT... STORMS THAT MOVE ACROSS THE PENINSULA WILL MOVE OFFSHORE INTO THE ATLANTIC WATERS FROM LATE MORNING ONWARD. STRONG GUSTY WINDS... LARGE HAIL...LOCALLY CONFUSED SEAS AND WATERSPOUTS MAY ACCOMPANY THE STRONGEST STORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... INCREASING WINDS AND SEAS WILL LIKELY RESULT IN DANGEROUS BOATING CONDITIONS FRIDAY INTO SATURDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED IN EAST CENTRAL FLORIDA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. GLITTO
In the hours before
Special weather statement, May 5, 12:41 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1241 PM EDT THU MAY 5 2005 FLZ045-047-053-147-051730- NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY- 1241 PM EDT THU MAY 5 2005 ...STORMS STRENGTHENING AND MOVING EAST...STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH AND SMALL HAIL FROM EASTERN OSCEOLA COUNTY INTO EASTERN ORANGE AND BREVARD COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS INTENSIFYING BETWEEN HARMONY AND LAKE KISSIMMEE...MOVING EAST NEAR 25 MPH. THE STORMS WILL MOVE THROUGH HOLOPAW AND INTO BREVARD COUNTY. THE STORMS MAY PRODUCE STRONG WIND GUSTS AND SMALL HAIL. IF STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED. GLITTO
Special weather statement, May 5, 12:52 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1252 PM EDT THU MAY 5 2005 FLZ044-051730- NORTHERN LAKE COUNTY- 1252 PM EDT THU MAY 5 2005 ...STRONG STORMS ENTERING NORTHERN LAKE COUNTY... AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING EAST NORTHEAST AT 25 MPH. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WIND TO 45 MPH...AND CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL MOVE ACROSS NORTHERN LAKE COUNTY FROM THE VILLAGES AND LADY LAKE TO LISBON...UMATILLA AND PAISLEY. HEAD INDOORS IF STORMS APPROACH YOUR AREA. 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:49 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 50 min |
| May 5, 12:56 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 40 min |
| May 5, 1:16 PM EDT | Special Marine Warning | MLB | 119 min | |
| May 5, 2:36 PM EDT | Special Marine Warning | MLB | 84 min | |
| May 5, 3:17 PM EDT | Special Marine Warning | MLB | 88 min | |
| May 5, 4:42 PM EDT | Special Marine Warning | MLB | 93 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.